What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 7, 8:57 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 7, 8:57 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
857 AM EST Wed Feb 7 2018
.SYNOPSIS...
Strong system brings mix precipitation and heavy rain today. A
similar, though slightly warmer system will cross next weekend.
&&
.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
As of 850 AM Wednesday...
Will allow advisories in WV to expire as most temperatures have
risen above freezing. The exception is around Parkersburg where
the temperatures remains around freezing, with some trouble
still be reported on some back roads. Will extend the advisory
for Wood county. Temperatures in KY have also risen above
freezing, with heavier precipitation moving out of the area.
Some light snow or brief freezing rain/drizzle is possible as
the colder air moves in today, but with solar insolation and wet
roads, do not expect precipitation to stick on the roads.
Therefore will cancel the Winter Weather Advisory there as well.
Later today as temperatures get cold enough, could see water
refreeze on the roads.
As of 520 AM Wednesday...
Have pulled several winter weather
advisories across Central and Northern West Virginia as temps
have risen above freezing. Have left SE Ohio and our Kentucky
Counties as is for now. Even though temps currently are at or
slightly above freezing, colder air will push in by mid morning
and may cause some icy conditions. Will let the day shift decide
access this again in a few hours.
As of 420 AM Wednesday...Strong and complex system that will be
crossing the area today. Temperatures are hovering right around
freezing for much of the region, except for in SE Ohio where
temperatures are in the upper 20s to around 31. Here is where
current winter storm warning remain out this morning. Icing
amounts of near a quarter of an inch will be possible in these
areas. Any major snowfall will likely be contained to Perry
County with 2 to 5 inches of snow possible and also in Morgan
County where 1 to 2 inches are forecast.
Will be taking down winter weather advisories for a large
portion of the region in the next hour or two. Although temps
hover near freezing, rainfall rates have been too high for any
icing to really occur. With temps likely continuing to rise over
the next few hours, it looks like the advisory is no longer
necessary.
Will keep flood headlines as is for now, with still a widespread
1 to 2 inch rainfall expected.
Finally, Temperatures will turn colder again later today on the
backside of the system and rainfall should turn over to snow.
Forecast soundings indicate there is also a period of drizzle or
freezing drizzle possible this evening with surface temps at or
slightly below freezing. However, have left it out of the
forecast for now because road surfaces will likely not cool
below freezing until after the moisture moves out.
Depending on how much water is left on the roads tonight, we
could have an issue with ice developing where standing water
remains. This could make for a slick commute in spots for
Thursday morning, especially on bridges and overpasses as well
as untreated road surfaces.
&&
.SHORT TERM /4 PM THIS AFTERNOON THROUGH FRIDAY NIGHT/...
As of 450 AM Wednesday...
A high pressure quickly crosses the area to bring drier weather
conditions Thursday. As the high pressure pass by, winds will turn
more from the north to bring colder temperatures. In fact, the
northern sections and northeast mountains will experience afternoon
temperatures at or below freezing while the southern half of the
area will be in the upper to mid 30s. Models consensus indicate a
quicker ending of the upslope snow over the northeast mountains
Thursday and continuing with dry and cold conditions through
Thursday night with temperatures in the 20s.
By Friday, with the high pressure east of the mountains, sfc
winds turn from the south with westerly flow at H850. Warm air
advection will bring afternoon temperatures into the 50s.
Friday night, light wind flow will be from the south but
temperatures will drop back at or below freezing across the
northern sections of southeast OH, and northeast mountains.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 628 AM Wednesday...
A frontal boundary is expected to stall from southwest to
northeast across OH by 12Z Saturday. An upper level shortwave
will push this boundary as a cold front reaching the OH River by
Sunday 12Z. The cold front crosses the eastern mountains Sunday
night allowing a strong high pressure to move in over our area
through Monday.
As cold air surges in behind the front, a switch to snow is
likely. Zonal flow ahead of another shortwave settles in after
system passage.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 650 PM Tuesday...
Heavy rain for most of the area today with freezing rain across
SE Ohio this morning. Rain will turn over to snow later today as
colder air filters in on the back end of the system. Expect
mostly IFR conditions through the day and eventually improving
to MVFR this evening. EKN will be VFR to MVFR for a period this
morning with downslope winds out of the SE keeping ceilings up.
Those winds should shift by 14Z or 15Z and then ceiling should
drop.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: Low to Medium.
ALTERNATE SCENARIOS: Sites may see visibilities bounce up and
down depending on rainfall intensity. Timing of flight category
changes are likely to vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY L L M H H H H L H H H M
HTS CONSISTENCY M M M L L M M M M M M M
BKW CONSISTENCY L M H H H L H H M M H L
EKN CONSISTENCY L M M M M L M M L M L L
PKB CONSISTENCY L M M M M L M H L H H M
CKB CONSISTENCY M H M L M M M L M L M L
AFTER 12Z THURSDAY...
IFR possible in mainly rain this weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 1 PM EST this afternoon for WVZ005>011-
013>020-027>032-039-040-519>526.
Winter Weather Advisory until 9 AM EST this morning for WVZ008-
010-011-017-019-020-522>524-526.
Winter Weather Advisory until 4 PM EST this afternoon for
WVZ009.
OH...Flood Watch until 1 PM EST this afternoon for OHZ086-087.
Winter Storm Warning until 4 PM EST this afternoon for OHZ066-
067-075-076-083-084.
Winter Weather Advisory until 4 PM EST this afternoon for
OHZ085>087.
KY...Flood Watch until 1 PM EST this afternoon for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...ARJ/MPK
NEAR TERM...RPY/MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPKHazardous weather outlook, Feb 7, 8:49 AM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
849 AM EST Wed Feb 7 2018
KYZ101>103-105-WVZ005>007-013>016-018-027>032-039-040-519>521-525-
081400-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Lincoln-Putnam-
Kanawha-Roane-Calhoun-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Northwest Randolph-
849 AM EST Wed Feb 7 2018
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northeast Kentucky and much
of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ086-087-WVZ009-081400-
Gallia-Lawrence OH-Wood-
849 AM EST Wed Feb 7 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ085-081400-
Meigs-
849 AM EST Wed Feb 7 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ024>026-033-034-515>518-081400-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
849 AM EST Wed Feb 7 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ066-067-075-076-083-084-081400-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
849 AM EST Wed Feb 7 2018
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ008-010-011-017-019-020-522>524-526-081400-
Jackson WV-Pleasants-Tyler-Wirt-Ritchie-Doddridge-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
849 AM EST Wed Feb 7 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 7, 9:05 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
905 AM EST WED FEB 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM FREEZING RAIN MARIETTA 39.42N 81.45W
02/07/2018 M0.04 INCH WASHINGTON OH PUBLIC
&&
EVENT NUMBER RLX1800708
NWSpecial weather statement, Feb 7, 9:21 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
921 AM EST WED FEB 7 2018
OHZ067-075-076-083>087-WVZ006>011-071515-
Jackson-Morgan-Lawrence-Vinton-Washington-Athens-Meigs-Gallia-Wood-
Jackson-Mason-Pleasants-Cabell-Tyler-
921 AM EST WED FEB 7 2018
...RAIN SHOWERS WILL AFFECT MEIGS...WASHINGTON...MORGAN...EASTERN
LAWRENCE...GALLIA...JACKSON...ATHENS...EASTERN VINTON...NORTHWESTERN
JACKSON...WOOD...PLEASANTS...MASON...NORTH CENTRAL CABELL AND
NORTHWESTERN TYLER COUNTIES...
At 917 AM EST, Rain showers were located over Southeast Ohio and
extreme Western West Virginia moving east-northeast at 30 mph.
Locations impacted include...
Parkersburg, Athens, Marietta, Belpre, Jackson, Wellston, Point
Pleasant, Gallipolis, St. Marys, Pomeroy, Glouster, McConnelsville,
Oak Hill, Beverly, Rio Grande, Albany, Racine, Coolville, Rutland and
Chesterhill.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 148 and 186.
Interstate 77 in Ohio between mile markers 1 and 17.
Route 50 in West Virginia between mile markers 1 and 24.
There have been some reports of some minor flooding of roadways due
to poor drainage.
Heavy rainfall is also occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
LAT...LON 3975 8164 3959 8159 3958 8148 3965 8147
3958 8125 3957 8104 3954 8104 3961 8095
3960 8085 3957 8083 3844 8241 3876 8266
3885 8265 3885 8273 3894 8275 3895 8281
3955 8209 3955 8204 3960 8204 3976 8184
TIME...MOT...LOC 1417Z 244DEG 26KT 3933 8188
21Local storm report, Feb 7, 9:52 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
952 AM EST WED FEB 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 AM FREEZING RAIN HEMLOCK 39.59N 82.16W
02/07/2018 M0.25 INCH PERRY OH PUBLIC
&&
EVENT NUMBER RLX1800709
NWSpecial weather statement, Feb 7, 9:52 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
952 AM EST WED FEB 7 2018
OHZ087-WVZ005>007-014-071545-
Lawrence-Mason-Wayne-Cabell-Putnam-
952 AM EST WED FEB 7 2018
...RAIN SHOWERS WILL AFFECT SOUTHEASTERN LAWRENCE...SOUTHWESTERN
MASON... CABELL...NORTHWESTERN PUTNAM AND NORTHWESTERN WAYNE
COUNTIES...
At 948 AM EST, rain showers were located over Huntington, moving
east-northeast at 30 mph.
Locations impacted include...
Huntington, Winfield, Wayne, Chesapeake, Proctorville, Beech Fork
State Park, Barboursville, Kenova, Milton, Eleanor, Ceredo, Buffalo,
Ona, Centerville, Culloden, Burlington, Athalia, Lavalette, Grimms
Landing and Pea Ridge.
This includes Interstate 64 in West Virginia between mile markers 1
and 29.
Reports of steams running full and minor flooding of poor drainage
areas were noted.
A Flood Watch remains in effect. Heavy downpours could cause rapid
rises in water. If rising water is observed, move to higher ground.
Do not drive into areas covered by water.
LAT...LON 3844 8240 3872 8201 3859 8180 3819 8250
3830 8258 3832 8257 3834 8259 3840 8259
TIME...MOT...LOC 1448Z 244DEG 49KT 3840 8239
21Local storm report, Feb 7, 10:36 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 AM EST WED FEB 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM FLOOD 8 SW ATHENS 39.24N 82.20W
02/07/2018 ATHENS OH DEPT OF HIGHWAYS
SR-681 NEAR MILE MARKER 2.5 CLOSED DUE TO FLOODING
&&
EVENT NUMBER RLX1800710
JSLocal storm report, Feb 7, 10:40 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1040 AM EST WED FEB 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLOOD 6 SSW NELSONVILLE 39.38N 82.27W
02/07/2018 ATHENS OH DEPT OF HIGHWAYS
SR-56 NEAR MILE MARKER 1 IS CLOSED DUE TO FLOODING
&&
EVENT NUMBER RLX1800711
JS